Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

July 1, 2012Brown County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 1, 2012, 2:55 PM CDT for Brown County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 2:55 PM CDT (19:55 UTC)
Expired
Jul 1, 2012, 3:30 PM CDT
In force
35 min
Issued by
NWS Twin Cities, MN

County Brown County, MN

The radar

The Minneapolis radar (KMPX), 95 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:05 PM CDTHAIL 1.54 W St George, MNLASTED FIVE MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WWUS83 KMPX 011955
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT SUN JUL 1 2012

MNZ074-075-012030-
BROWN-NICOLLET-
255 PM CDT SUN JUL 1 2012

...THUNDERSTORM DEVELOPING OVER BROWN AND NICOLLET COUNTIES THROUGH 
330 PM CDT...

AT 251 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF ST GEORGE. THIS STORM WAS MOVING NORTH
AT 20 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ST GEORGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4446 9465 4445 9440 4429 9454 4434 9469
TIME...MOT...LOC 1955Z 202DEG 17KT 4437 9459

$$

CLF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 1, 1:16 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 1, 1:16 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
116 PM CDT SUN JUL 1 2012

.UPDATE...

UPDATED FOR AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED 259 AM CDT SUN JUL 1 2012/

A VERY COMPLEX WX PATTERN IN TERMS OF CHC/S OF RAINFALL OVER THE
NEXT SEVERAL DAYS...ESPECIALLY ASSOCIATED WITH A FRONTAL BOUNDARY
LATER TODAY...AND THROUGH NEXT WEEK.

FIRST...THE HEAT AND HUMIDITY WILL BUILD ACROSS THE UPPER MIDWEST
STARTING TODAY...AND MAXIMIZE FROM TUE THROUGH FRI AS THE UPPER
RIDGE BUILDS ACROSS THE CENTRAL PLAINS...AND THICKNESS VALUES RISE
ABV 580DM. THE ONLY CONCERN WITH HIGH TEMPS WILL DEPEND UPON THE
AMT OF CLOUD COVER AND ASSOCIATED SHRA/TSRA NEAR THE FRONTAL
BOUNDARY. THIS FRONT WILL ALSO AID IN POOLING DEW PTS TO NEAR OR
ABV 70 DEGREES WHICH WILL BEGIN LATER THIS AFTN AS A WARM FRONT
MOVES NORTHWARD ACROSS IA...AND INTO SW MN. THIS FRONTAL BOUNDARY
WILL BE THE MAIN PLAYER IN SHRA/TSRA CHC/S OVER THE NEXT SEVERAL
DAYS...STARTING THIS EVENING...AND LASTING THRU NEXT WEEKEND.
ALTHOUGH SUBTLE SHRTWV/S WILL LEAD TO SOME UNCERTAINTY FOR
PRECIPITATION CHC/S...THE BULK OF THE PRECIPITATION SHOULD REMAIN
ALONG THIS FRONT.

EVEN THOUGH ANY ONE MODEL MAY HAVE A BETTER HANDLE/PROBABILITY OF
POPS AND ASSOCIATED QPF FIELD...NOT ONE MODEL DOES A GOOD JOB
OVERALL. THEREFORE...TRYING TO PIN-POINT SHRA/TSRA AND THE AMT OF
COVERAGE IS LOW DURING THIS FORECAST POINT. BUT...USING A BLEND OF
SEVERAL MODELS DOES DISPLAY A BETTER OVERALL TREND OF WHERE THE
BEST CONVERGENCE ALONG THE FRONT AND MOISTURE POOLING IS...THAT
WOULD LEAD TO SHRA/TSRA GENERATION.

OTHER CONCERNS IS WHETHER A SIGNIFICANT CAP WOULD DEVELOP AND
LIMIT COVERAGE. HOWEVER...LOOKING AT THE REFLECTIVITY PATTERN
ACROSS THE U.S. OVER THE PAST FEW DAYS...ESPECIALLY WHERE 70H
TEMPS WERE ABV 14C...ANY WEAK SHRTWV CAN BREAK THIS CAP. AS FOR
SVR WX...MOST UNSTABLE CAPES ARE OVERWHELMING ALONG THE FRONT
ACROSS IA/OHIO VALLEY WHICH PROVIDED FOR THE STRONG DERECHO ON
FRIDAY. SO...WITH A STRONG 50H JET STREAK MOVING ACROSS THE
DAKOTAS...INTO CENTRAL MN MONDAY NIGHT...THIS COULD BE A GOOD
SCENARIO FOR A DERECHO TO DEVELOP IN OUR AREA IF IT DEVELOPS.

THERE IS NO DOUBT THAT HEAT INDICES WILL APPROACH OR EXCESS 105
DEGREES IN SEVERAL AREAS OF THE FA OVER THE SEVERAL DAYS. THE
BEST AREAS THAT WILL SEE CONSECUTIVE 105 OR GREATER OVER A THREE
DAY PERIOD WILL BE ALONG THE MINNESOTA RIVER VALLEY...AND THE TWIN
CITIES METRO AREA...MAINLY THE URBAN AREA. HAVE CONSIDERED ISSUING
AN EXCESSIVE HEAT WATCH FOR A GOOD PORTION OF THE FA...BUT THERE
REMAINS SOME UNCERTAINTY ON RAINFALL CHC/S ON MONDAY WHERE HEAT
INDICES RISE ABV 105 IN SC/WC MN. THE BEST SCENARIO WOULD BE AN
EXCESSIVE HEAT WATCH FOR TUE THRU THU FOR AREAS IN THE TWIN
CITIES...AND AREAS IN SC/SW/WC MN. LATER SHIFTS CAN GET A BETTER
DETAILED ANALYSIS ON WHERE AND WHEN. ANOTHER ASPECT OF THE HEAT IS
THE STANDARD DEVIATIONS FORECAST FOR NEXT WEEK...ESPECIALLY ON THE
EC WHICH HAS ANOMALIES ARND 2.5 TO 3.0 ABV NORMAL. FOR EARLY
JULY...THIS WOULD LEAD TO SOME TEMPS RISING ABV 100 DEGREES.
HOWEVER...WITH DEW PTS STILL NEAR OR SLIGHTLY ABV 70 DEGREES...
WOULD LIKELY HOLD OFF ON ANY TEMPS THAT HIGH UNTIL I SEE MORE
MIXING DEVELOP. ..JLT..

&&

.AVIATION.../18Z TAF ISSUANCE/

MAIN CONCERN IS THE THREAT FOR THUNDERSTORMS...MAINLY LATE THIS
AFTERNOON AND EVENING IN SRN MN INTO WISC. WARM FRONT DRAPED
ACROSS NWRN IA ALONG WITH WHAT LOOKS LIKE SOME REMNANT MCV IN
NORTHEASTERN NEBRASKA. LOBE OF THIS ENERGY MAY SLIDE ACROSS SRN
MN. MODELS DO WANT TO BREAK OUT STORMS THIS AFTERNOON. CU FIELD
FROM WC INTO SWRN MN WOULD BE THE AREA FOR STORMS TO DEVELOP...
THEN SPREAD EAST AND REACH KMSP AROUND 00Z AND KEAU AFTER 02Z.

MOST AREAS WILL SEE E OR SE WINDS NORTH OF THE FRONT...BECOMING
SOUTHERLY TOMORROW MORNING IN SRN MN WITH WARM FRONTAL PASSAGE.
LATE NIGHT STORMS TONIGHT IN ND MAY CLIP KAXN AFTER 12Z MONDAY.

HOT WX WILL OF COURSE LEAD TO LONGER TAKEOFFS/LANDINGS.

KMSP...CONFIDENCE ONLY AVERAGE FOR THUNDERSTORMS LATE AFTERNOON
AND EVENING. SOME CHANCE THEY COULD START AS EARLY AS 2230Z AND AS
LATE AS 02Z. BEST TIMING LOOKS TO BE AFTER 00Z. WARM FRONT SHOULD
STAY SOUTH OF KMSP THROUGH 12Z TUESDAY...KEEPING A SE WIND OVER
THE AIRFIELD AND MAYBE EVEN EAST OVERNIGHT. APPROACH AND PASSAGE
OF WARM FRONT SHOULD OCCUR AFTER 12Z TUESDAY...RESULTING IN SOUTH
WINDS.

/OUTLOOK...
.TUESDAY...VFR. HOT/HUMID. SLIGHT CHANCE OF TSRA. VARIABLE WIND
5-10 KT BECOMING NORTHWEST.
.WEDNESDAY...VFR. HOT/HUMID. SLIGHT CHANCE OF TSRA. WINDS SE 10-15 KT.
.THURSDAY. VFR. HOT/HUMID. WINDS S 10-20 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/TDK
Hazardous weather outlook, Jul 1, 1:48 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
148 PM CDT SUN JUL 1 2012

MNZ073>075-082>085-091>093-021900-
REDWOOD-BROWN-NICOLLET-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-
148 PM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA AND SOUTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED OR SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT IN
SOUTH CENTRAL MINNESOTA. SOME OF THE STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS BEING THE MAIN THREAT...AND POSSIBLY SOME
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL BE THE MAIN STORY...WITH THE WORST
CONDITIONS LIKELY BY THE MIDDLE OF THE WEEK. HIGHS IN THE 90S WITH
HEAT INDICES AROUND 105 WILL BE POSSIBLE TUESDAY THROUGH FRIDAY.
THERE MIGHT EVEN BE ACTUAL HIGH TEMPERATURES REACHING TRIPLE
DIGITS. RELIEF IS NOT EXPECTED UNTIL SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND
MONDAY NIGHT...AGAIN ON WEDNESDAY AND ALSO FRIDAY. A FEW SEVERE
STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MNZ041>045-047>070-076>078-WIZ014>016-023>028-021900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-
PEPIN-EAU CLAIRE-
148 PM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT.
SEVERE WEATHER IS NOT LIKELY...THOUGH ONE OR TWO STORMS COULD
PRODUCE STRONG WIND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL BE THE MAIN STORY...WITH THE WORST
CONDITIONS LIKELY BY THE MIDDLE OF THE WEEK. HIGHS IN THE 90S WITH
HEAT INDICES AROUND 105 WILL BE POSSIBLE TUESDAY THROUGH
THURSDAY...AND IN SOME AREAS ON FRIDAY. THERE MIGHT EVEN BE ACTUAL
HIGH TEMPERATURES REACHING TRIPLE DIGITS. RELIEF IS NOT EXPECTED
UNTIL FRIDAY IN WEST CENTRAL MINNESOTA...AND FRIDAY NIGHT OVER
THE REST OF THE AREA.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND
MONDAY NIGHT...AGAIN ON WEDNESDAY AND ALSO FRIDAY. A FEW SEVERE
STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS UNLIKELY FOR TONIGHT...BUT MAY BE
NEEDED ON MONDAY OR MONDAY NIGHT.

In the hours before

Special weather statement, Jul 1, 2:38 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT SUN JUL 1 2012

MNZ091-012030-
MARTIN-
238 PM CDT SUN JUL 1 2012

...THUNDERSTORMS MOVING OVER MARTIN COUNTY THROUGH 330 PM CDT...

AT 235 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTH OF CEYLON. THIS STORM WAS MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WILBERT.
  WELCOME.
  FOXLAKE.
  FAIRMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4378 9466 4366 9434 4351 9455 4357 9476
TIME...MOT...LOC 1938Z 208DEG 12KT 4360 9460

CLF
Special weather statement, Jul 1, 2:55 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT SUN JUL 1 2012

MNZ074-075-012030-
BROWN-NICOLLET-
255 PM CDT SUN JUL 1 2012

...THUNDERSTORM DEVELOPING OVER BROWN AND NICOLLET COUNTIES THROUGH
330 PM CDT...

AT 251 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF ST GEORGE. THIS STORM WAS MOVING NORTH
AT 20 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ST GEORGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4446 9465 4445 9440 4429 9454 4434 9469
TIME...MOT...LOC 1955Z 202DEG 17KT 4437 9459

CLF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:38 PM CDTSpecial Weather StatementMPXMartin52 min
Jul 1, 2:59 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Renville, Sibley31 min
Jul 1, 3:54 PM CDTSpecial Weather StatementMPXSibley36 min
Jul 1, 4:02 PM CDTSevere Thunderstorm WarningMPXSibley28 min
Jul 1, 4:14 PM CDTHeat AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more37 hr
Jul 1, 4:52 PM CDTSpecial Weather StatementMPXRenville23 min
Jul 1, 5:14 PM CDTSpecial Weather StatementMPXRenville31 min
Jul 1, 5:18 PM CDTSevere Thunderstorm WarningMPXRenville27 min
Jul 1, 5:36 PM CDTSpecial Weather StatementMPXKanabec24 min
Jul 1, 5:47 PM CDTSevere Thunderstorm WarningMPXKanabec28 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.